Skip to main content

Research Repository

Advanced Search

On the eigenvalues of the Robin Laplacian with a complex parameter

Boegli, Sabine; Kennedy, James B.; Lang, Robin

On the eigenvalues of the Robin Laplacian with a complex parameter Thumbnail


Authors

James B. Kennedy

Robin Lang



Abstract

We study the spectrum of the Robin Laplacian with a complex Robin parameter α on a bounded Lipschitz domain Ω. We start by establishing a number of properties of the corresponding operator, such as generation properties, analytic dependence of the eigenvalues and eigenspaces on α∈C, and basis properties of the eigenfunctions. Our focus, however, is on bounds and asymptotics for the eigenvalues as functions of α: we start by providing estimates on the numerical range of the associated operator, which lead to new eigenvalue bounds even in the case α∈R. For the asymptotics of the eigenvalues as α→∞ in C, in place of the min–max characterisation of the eigenvalues and Dirichlet–Neumann bracketing techniques commonly used in the real case, we exploit the duality between the eigenvalues of the Robin Laplacian and the eigenvalues of the Dirichlet-to-Neumann map. We use this to show that along every analytic curve of eigenvalues, the Robin eigenvalues either diverge absolutely in C or converge to the Dirichlet spectrum, as well as to classify all possible points of accumulation of Robin eigenvalues for large α. We also give a comprehensive treatment of the special cases where Ω is an interval, a hyperrectangle or a ball. This leads to the conjecture that on a general smooth domain in dimension d≥2 all eigenvalues converge to the Dirichlet spectrum if Reα remains bounded from below as α→∞, while if Reα→−∞, then there is a family of divergent eigenvalue curves, each of which behaves asymptotically like −α2.

Citation

Boegli, S., Kennedy, J. B., & Lang, R. (2022). On the eigenvalues of the Robin Laplacian with a complex parameter. Analysis and Mathematical Physics, 12(1), Article 39. https://doi.org/10.1007/s13324-022-00646-0

Journal Article Type Article
Acceptance Date Jan 9, 2022
Online Publication Date Jan 29, 2022
Publication Date 2022
Deposit Date Oct 27, 2022
Publicly Available Date Jan 29, 2023
Journal Analysis and Mathematical Physics
Print ISSN 1664-2368
Electronic ISSN 1664-235X
Publisher Springer
Peer Reviewed Peer Reviewed
Volume 12
Issue 1
Article Number 39
DOI https://doi.org/10.1007/s13324-022-00646-0

Files

Accepted Journal Article (662 Kb)
PDF

Copyright Statement
This version of the article has been accepted for publication, after peer review (when applicable) and is subject to Springer Nature’s AM terms of use, but is not the Version of Record and does not reflect post-acceptance improvements, or any corrections. The Version of Record is available online at: https://doi.org/10.1007/s13324-022-00646-0





You might also like



Downloadable Citations